advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Houston, Texas, USA:

The school nurse sent home a packet and suggested that we get our 11 year old son tested because he has symptoms of "acanthosis nigricans." He has markings on his neck; dry lips; brown patches on his face; brown patches under his arm and shadows underneath his eyes. We noticed these signs earlier during the school year.

I bought a glucose monitor a few days ago. Two mornings, he has tested 121 mg/dl [6.7 mmol/L] and 122 mg/dl [6.8 mmol/L]. Last night, he was 72 mg/dl [4.0 mmol/L]. He had last eaten at 3 p.m. He was 165 mg/dl [9.2 mmol/L] the night we got the meter.

He weighs 89 pounds. He has had no significant weight loss, but he's getting taller and getting leaner. He's very active in playing basketball.

I am going to take him to the doctor, but we have no insurance. Are these signs of diabetes? Do you have contacts in Houston for affordable testing?

Answer:

In my humble opinion, your son needs to be seen by a physician immediately! Take your child to the closest public hospital Emergency Room. They will treat him regardless of your ability to pay. Longer term, you should apply for TexCare. TexCare offers two separate children's health insurance programs, CHIP and Children's Medicaid. Both programs provide health insurance for children at a price that fits the budgets of Texas families. Rates are flexible and are based on the number of people in your family and your family's income and expenses. Children do not have to be U.S. citizens to apply. But please, DO NOT WAIT TO TAKE YOUR SON TO A DOCTOR. You will never be able to forgive yourself if your delay in seeking treatment for him resulted in a catastrophic outcome.

DSH

DTQ-20060420165928
Original posting 21 Apr 2006
Posted to Diagnosis and Symptoms and Insurance/Costs

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:08
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.